Chloroquine-induced lipidosis in the rat retina: functional and morphological changes after withdrawal of the drug.
Аннотация
BACKGROUND
The antimalarial and antirheumatic drug chloroquine is one of the most infamous amphiphilic cationic drugs in clinical ophthalmology. It is known to cause lipidosis and photoreceptor degeneration in the human and the rat retina.
METHODS
We treated female albino Wistar rats (mean weight 200 g) orally with chloroquine (95 mg/kg body weight) for 12 weeks, followed by a period of 4 months with normal feed. After initial electroretinography in all rats, measurements were made after 4 and 12 weeks of treatment and 16 weeks after withdrawal. The rats were prepared for histological examination.
RESULTS
Treatment of rats with chloroquine caused severe lipidosis in the neuroretina; photoreceptor cell degeneration was slight. After 12 weeks of treatment, the b-wave amplitude was reduced to 30% of the initial value; the a-wave amplitude was reduced, but remained within the range of normal values. After withdrawal of chloroquine the lipidosis remitted, but the degeneration of the photoreceptor cell layer continued to progress. Despite remission of lipidosis, electroretinography demonstrated functional disturbances, marked by reduction of the a- and b-wave amplitudes to 25% and 16% of initial values, respectively.
CONCLUSIONS
Seen from the point of view of function, it is doubtful whether lipidosis is the primary cause of changes in the electroretinogram or of receptor cell degeneration.
Предметные рубрики MeSH
Подготовка и перевод публикации
Обработка статьи · этапы, ошибки и управление
Ошибки и ограничения
История · было → стало
Состояние обновляется каждые 5 секунд, пока блок открыт. Процент показывается только там, где известен объём работы. Пауза останавливает продолжение этапа; текущий запрос к источнику может завершиться.
Тип публикации указан по данным источника. Уровень доказательности автоматически не присваивается.